Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO

May 6, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 6, 2005, 6:18 PM MDT for Logan County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 6:18 PM MDT (00:18 UTC)
Expired
May 6, 2005, 6:48 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 070018
SVRBOU
COC075-070045-
/O.NEW.KBOU.SV.W.0048.050507T0018Z-050507T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER PEETZ...OR ABOUT 17 MILES SOUTH OF SIDNEY...
  MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
  BUTTES...PEETZ AND CROOK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10318 4084 10318 4084 10272 4099 10271

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 070032
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT FRI MAY 6 2005

COC075-070045-
/O.CON.KBOU.SV.W.0048.000000T0000Z-050507T0045Z/
LOGAN CO-
632 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR NORTH
CENTRAL LOGAN COUNTY...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER PEETZ...OR ABOUT 13 MILES
SOUTHWEST OF SIDNEY...MOVING NORTH AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWIN BUTTES...PEETZ AND CROOK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10318 4084 10318 4084 10272 4099 10271

$$

RPK
000 
WWUS55 KBOU 070048
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT FRI MAY 6 2005

COC075-070057-
/O.EXP.KBOU.SV.W.0048.000000T0000Z-050507T0045Z/
LOGAN CO-
647 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOGAN COUNTY
EXPIRED AT 645 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
MOVED INTO NEBRASKA.

LAT...LON 4100 10318 4084 10318 4084 10272 4099 10271

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:10 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 6, 3:10 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAY 6 2005

.SHORT TERM...TDA-TNGT...FIRST WAVE OF STORMS HAS MOVED OFF THE
FOOTHILLS BUT ANOTHER WAVE OR TWO OF SHOWERS AND THUNDERSTORMS COULD
FOLLOW INTO THE EVENING HOURS AS THE STRONG UPPER LEVEL LOW OVER
UTAH CONTINUES TO LIFT TO THE NORTHEAST WITH LOTS OF THUNDERSTORMS
NOW FORMING OVER THE MOUNTAINS OF WESTERN AND SOUTHERN COLORADO.
MAIN SEVERE THREAT WILL BE FAR EASTERN COUNTIES...MAINLY PHILLIPS
AND SEDGEWICK WHERE DEWPOINTS ARE FLIRTING NEAR 50.  STRONG WINDS
APPROACHING SEVERE LEVELS ARE POSSIBLE ELSEWHERE ALONG WITH SOME
STORMS PRODUCING SOME SMALL HAIL.  SATURDAY SHOULD BE BREEZY BUT
OTHERWISE DRY ON THE PLAINS UNTIL LATER IN THE AFTERNOON WHEN SOME
COOLING ALOFT COMES ACROSS BEHIND THE TROUGH AXIS AS THE UPPER LEVEL
LOW MOVES ACROSS SOUTHERN WYOMING.  KEPT IT WIDELY SCT FOR NOW ON
THE PLAINS BUT COULD BECOME RATHER BLUSTERY BY LATE AFTERNOON WITH
INCREASING WEST WINDS.  IN THE MOUNTAINS SOME THUNDERSTORMS COULD
PRODUCE A QUICK FEW INCHES OF SNOW TONIGHT BUT COVERAGE SHOULD BE
SCATTERED AND FLOW IS SW.  HOWEVER AS TROUGH AXIS PASSES TOMORROW
AFTERNOON FLOW GOES MORE WESTERLY AND WITH MOIST AIR AND COLD
ADVECTION SNOW SHOWERS SHOULD INCREASE.  FURTHER WRAPAROUND OCCURS
BY SATURDAY NIGHT AND LONG TERM FORECASTER HAS HOISTED A WINTER
STORM WATCH FOR ZONE 31.

.LONG TERM...WILL ISSUE A WINTER STORM WATCH FOR ZONE 31 SATURDAY
NIGHT AND SUNDAY...AS AN UPPER LOW IS EXPECTED TO MOVE FROM UT
ACROSS SRN WY ON SATURDAY AND INTENSIFY IN THE NEBRASKA PANHANDLE
SUNDAY NIGHT.  THIS WILL PUT THE NORTHERN MOUNTAINS IN A FAVORABLE
LOCATION FOR UPSLOPE SNOW.  TEMPERATURES WILL NOT BE THAT COLD...BUT
COLD ENOUGH FOR SNOW TO REACH THE HIGH VALLEYS ON SATURDAY NIGHT AS
WELL.  OROGRAPHIC SNOW MODEL YIELDS AROUND A FOOT OF SNOW IN ZONE 31
IN 12 HOURS (06Z-18Z)...3-6 INCHES IN ZONE 33...AND 1-3 INCHES IN
ZONE 30.  THE PROXIMITY OF THE LOW WILL ALLOW THUNDERWSTORMS TO
DEVELOP IN NORTHEAST COLORADO SUNDAY.  A LULL IN THE PRECIPITATION
IS EXPECTED MONDAY AS THE FIRST TROUGH SHEARS INTO THE MIDWEST...AND
THE NEXT TROUGH TO OUR WEST ALLOWS A FEW SHOWERS TO DEVELOP IN THE
MOUNTAINS MONDAY WHILE THE PLAINS STAY SUBSIDENT AND DRY.

BETWEEN STORMS THERE WILL BE A SLIGHT CHANCE OF MAINLY DIURNAL
SHOWERS TUESDAY AND WEDNESDAY...THEN THE NEXT STORM WILL ALSO MOVE
ACROSS WYOMING WEDNESDAY...BUT MODELS DIFFER ON EXACTLY HOW AND
WHERE.  WE HAVE ANOTHER POTENTIAL FOR GOOD MOUNTAIN SNOWS WEDNESDAY
NIGHT AND THURSDAY...FOR NOW BOOSTED POPS TO SCATTERED AND LOWERED
TEMPS A BIT.

WARMING AND DRIER CONDITIONS ARE EXPECTED TO END THE WEEK.

&&

.BOU...WINTER STORM WATCH SAT NIGHT AND SUNDAY...WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET...ZN 31.

&&

SZOKE/RTG
Hazardous weather outlook, May 6, 1:29 PM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT FRI MAY 06 2005

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
129 PM MDT FRI MAY 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW OVER SOUTHERN NEVADA IS LIFTING TO THE
NORTHEAST AND WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS OVER THE
HIGH COUNTRY THIS AFTERNOON.  SOME OF THESE STORMS WILL MOVE ONTO
THE PLAINS BRINGING GUSTY WINDS AND THE CHANCE OF SOME HAIL TO THE
FRONT RANGE AFTER 2 PM.  OTHER STORMS ARE EXPECTED TO DEVELOP ON THE
PALMER DIVIDE BY MID-AFTERNOON.  THE MAIN THREAT FOR STORMS IN THE
URBAN CORRIDOR IS STRONG WINDS AND POSSIBLY SMALL HAIL AS LOWER
LEVELS REMAIN FAIRLY DRY.  HIGHER MOISTURE IS PRESENT MUCH FARTHER
EAST NEAR THE KANSAS BORDER AND SOME OF THIS MOISTURE IS EXPECTED TO
WORK WESTWARD THIS AFTERNOON AS FALLING PRESSURE AHEAD OF THE
APPROACHING UPPER LEVEL WAVE CAUSES THE LOW LEVEL WINDS TO BECOME
MORE SOUTHEASTERLY.  THIS WILL SUPPORT MARGINAL CONDITIONS FOR SEVERE
STORMS MAINLY EAST OF THE DENVER AREA...WITH THE GREATEST
POSSIBILITY FOR SEVERE STORMS EAST OF AKRON AFTER 4 PM THIS
AFTERNOON THROUGH THIS EVENING.  THE MAIN THREAT FROM THESE STORMS
IS EXPECTED TO BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS COULD BE A GOOD SNOWSTORM FOR THE NORTHERN MOUNTAINS SATURDAY
NIGHT AND SUNDAY AS THE UPPER LOW WRAPS UP IN SOUTHEAST WYOMING AND
COOLER NORTHERLY FLOW PROVIDES UPSLOPE CONDITIONS IN THE NORTHERN
MOUNTAINS.  SNOWFALL AMOUNTS OF 5 TO 10 INCHES ARE POSSIBLE BY
MIDDAY MOTHERS DAY.  THE PLAINS WILL SEE LESS PRECIPITATION...BUT A
FEW DAILY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.

ANOTHER STORM IS FORECAST TO MOVE FROM UTAH TO WYOMING MIDWEEK...WITH
ANOTHER CHANCE OF MOUNTAIN SNOW WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2 PM.

SZOKE/RTG

In the hours before

Local storm report, May 6, 6:04 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SE SEDGWICK           40.90N 102.48W
05/06/2005  0.88 INCH        SEDGWICK           CO   TRAINED SPOTTER

0553 PM     HAIL             5 SSE HOLYOKE           40.52N 102.28W
05/06/2005  1.25 INCH        PHILLIPS           CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:52 PM MDTSevere Thunderstorm WarningBOULincoln38 min
May 7, 12:50 PM MDTSevere Thunderstorm WarningBOUAdams, Weld55 min
May 7, 12:54 PM MDTTornado WarningBOUAdams37 min
May 7, 1:47 PM MDTTornado WarningBOUAdams, Arapahoe47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.